Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 12, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 4, 2004, 2:40 PM MDT for Lake County, Sanders County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 2:40 PM MDT (20:40 UTC)
- Expired
- Jul 4, 2004, 3:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
Counties Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 27 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 042040 SVRMSO MTC047-089-042115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 238 PM MDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LAKE COUNTY IN NORTHWEST MONTANA SOUTHEASTERN SANDERS COUNTY IN NORTHWEST MONTANA * UNTIL 315 PM MDT * AT 227 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF RAVALLI...OR ABOUT 27 MILES NORTHWEST OF MISSOULA...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR...JUST TO THE SOUTH OF RAVALLI BY 250 PM MDY AND OVER ARLEE BY 255 PM MDT LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4733 11429 4716 11443 4713 11406 4724 11386 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:55 PM MDT, 45 minutes earlier.
Area forecast discussion, Jul 4, 1:55 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 155 PM MDT SUN JUL 4 2004 .SHORT TERM...TONIGHT THROUGH TUESDAY...MAIN FEATURES ARE UPPER-LEVEL TROUGH OVER NORTHWEST MONTANA...HIGH SURFACE DEWPOINTS...AND JET STREAK MOVING DOWN OVER IDAHO PANHANDLE. THESE FEATURES....COMBINED WITH DAYTIME HEATING ARE PROVIDING UNSTABLE ATMOSPHERE ACROSS NORTHWEST MONTANA THIS AFTERNOON. EXPECT PULSE-TYPE THUNDERSTORM DEVELOPMENT (SHORT-LIVED) TO INCREASE IN THIS REGION THIS AFTERNOON AND THIS EVENING. ALREADY HAVE REPORTS OF 1/4 INCH HAIL NEAR PLAINS...SO WILL HAVE TO WATCH CLOSELY FOR POSSIBLE LARGER HAIL... WITH SLOWER MOVING STORMS POSING RISK OF LOCALIZED HEAVY RAIN. HOWEVER...THINK THAT PULSE NATURE OF THESE STORMS WILL LIMIT FLOOD POTENTIAL UNLESS ONE OF THESE STORMS GETS HUNG UP ON UPSLOPE TOPOGRAPHY ALLOWING IT TO SURVIVE LONG ENOUGH TO POSE LOCALIZED FLASH FLOOD THREAT...THOUGH I THINK THAT THREAT IS SMALL. UPPER-LEVEL RIDGE WILL START TO BUILD OVERNIGHT TONIGHT PROVIDING WARMING AND DRYING TREND THROUGH TUESDAY. EXTREME NORTHWEST MONTANA WILL SEE CLOUD BUILDUP AND SLIGHT CHANCE OF PRECIPITATION LATE TUESDAY AFTERNOON IN ADVANCE OF NEXT PACIFIC SYSTEM. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...UPPER LEVEL TROUGH WILL DROP SOUTH TOWARDS THE NORTHERN ROCKIES TUESDAY NIGHT WITH PRECIPITATION INCREASING IN THE NORTH. LATEST MODELS SHOWING AN ASSOCIATED EAST-WEST 100 KT JET WITH THE FRONT SIDE OF THE LOW AS IT MOVES THROUGH WESTERN MONTANA WEDNESDAY. WINDS AND OROGRAPHIC SHOWERS WILL INCREASE IN NORTHERN MONTANA. STILL BELIEVE THE MODELS ARE UNDERDOING PRECIPITATION...AS THE LOW IS CURRENTLY IN THE PACIFIC GATHERING MOISTURE. WEDNESDAY EVENING THROUGH THURSDAY SOME WRAP AROUND ENERGY AND PRECIPITATION WILL MOVE INTO WESTERN MONTANA. TEMPERATURES WILL BE UNSEASONABLY COOL DURING THIS TIME...WITH SNOW POSSIBLE ALONG THE HIGHEST ELEVATIONS OF THE DIVIDE. FRIDAY THROUGH SUNDAY TEMPERATURES WILL RETURN TO NEAR NORMAL AS RIDGING OCCURS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM/MWJ LONG TERM/KOCH
Hazardous weather outlook, Jul 4, 2:40 PM MDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 240 PM MDT SUN JUL 4 2004 MTZ001>007-043-051200- KOOTENAI/CABINET REGION-WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION- 240 PM MDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... TODAY AN UPPER-LEVEL DISTURBANCE...COMBINED WITH AFTERNOON HEATING IS PRODUCING STRONG THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. PLEASE MONITOR GTFSVRMSO AND GTFSVSMSO FOR POSSIBLE SEVERE THUNDERSTORM WARNINGS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:11 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Sanders | 34 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.